Antiphospholipid syndrome with catastrophic bleeding and recurrent ischemic strokes as initial presentation of systemic lupus erythematosus.

Published

Journal Article

Bleeding is a rare manifestation of lupus anticoagulant-antiphospholipid syndrome unless associated with coagulation factor deficiency, thrombocytopenia, or intrinsic vascular defect. The authors report the clinical and laboratory findings in a 16-year-old boy with potent lupus anticoagulant who initially presented with recurrent epistaxis, hematuria, and gastrointestinal bleeding. Lupus anticoagulant potently inhibited assay systems for coagulation factors, but levels of factors II, IX, and XI appeared to be decreased (2-5% of mean normal levels). Within 2 weeks after diagnosis, spontaneous subdural hematomas developed. During hemostatic therapy, including plasmapheresis and infusions of recombinant activated factor VII and activated prothrombin complex concentrate, an ischemic stroke developed. Subsequent multifocal recurrent ischemic strokes developed despite immunosuppression. This case shows that lupus anticoagulant or antiphospholipid antibodies can cause both hemorrhagic and thrombotic complications in the same patient and may, in some patients, have multiple target antigens (eg, coagulation factors II, IX, XI).

Full Text

Duke Authors

Cited Authors

  • Rodriguez, V; Reed, AM; Kuntz, NL; Anderson, PM; Smithson, WA; Nichols, WL

Published Date

  • July 2005

Published In

Volume / Issue

  • 27 / 7

Start / End Page

  • 403 - 407

PubMed ID

  • 16012334

Pubmed Central ID

  • 16012334

International Standard Serial Number (ISSN)

  • 1077-4114

Language

  • eng

Conference Location

  • United States